Recently, the ingestion of tryptophan has been associated with eosinophilia-myalgia syndrome, which is characterized by eosinophilia, myalgias, and several less consistently reported findings. We treated 13 patients who exhibited clinical features of eosinophilic fasciitis who were taking high-dose tryptophan before the onset of clinical symptoms. Twelve patients exhibited eosinophilia, with eosinophil counts ranging from 0.13 to 0.88. The remaining patient was taking oral corticosteroids when her eosinophil count was determined. Eight patients complained of myalgias. Other symptoms included arthralgias, pruritus, cutaneous burning, weakness, fever, rashes, malaise, edema, muscle spasms, and alopecia. 5-Hydroxyindoleacetic acid levels were elevated in four of the eight urine specimens that were tested. Our findings suggest that previously diagnosed cases of eosinophilic fasciitis may represent variants of tryptophan-associated eosinophilia-myalgia syndrome. Derangements in the metabolism of tryptophan may play a role in sclerotic diseases.
|Original language||English (US)|
|Number of pages||4|
|Journal||Archives of Dermatology|
|State||Published - Feb 1991|
ASJC Scopus subject areas